Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 4, NWS Pocatello, ID

March 23, 20238 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Mar 23, 2023, 3:08 AM MDT for 8 counties in Idaho. It took effect at Mar 24, 2023, 6:00 AM MDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 3:08 AM MDT (09:08 UTC)
In effect from
Mar 24, 2023, 6:00 AM MDT
Expired
Mar 24, 2023, 10:28 PM MDT
In force
16 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS75 KPIH 230908
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
308 AM MDT Thu Mar 23 2023

IDZ051-054>057-232100-
/O.NEW.KPIH.WI.Y.0004.230324T1200Z-230325T0600Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook
308 AM MDT Thu Mar 23 2023

...WIND ADVISORY IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, 
  American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
  Oakley, Albion, Almo, Malta, Rockland, and Holbrook.

* WHEN...From 6 AM Friday to midnight MDT Friday night.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
4 follow-up statements
209 
WWUS75 KPIH 232007
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
207 PM MDT Thu Mar 23 2023

IDZ051-054>057-241000-
/O.CON.KPIH.WI.Y.0004.230324T1200Z-230325T0600Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook
207 PM MDT Thu Mar 23 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM FRIDAY TO MIDNIGHT
MDT FRIDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, 
  American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
  Oakley, Albion, Almo, Malta, Rockland, and Holbrook.

* WHEN...From 6 AM Friday to midnight MDT Friday night.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
489 
WWUS75 KPIH 240848
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
248 AM MDT Fri Mar 24 2023

IDZ051-054>057-241700-
/O.CON.KPIH.WI.Y.0004.230324T1200Z-230325T0600Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook
248 AM MDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, 
  American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
  Oakley, Albion, Almo, Malta, Rockland, and Holbrook.

* WHEN...From 6 AM Friday to midnight MDT Friday night.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
652 
WWUS75 KPIH 241551
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
951 AM MDT Fri Mar 24 2023

IDZ051-054>057-250600-
/O.CON.KPIH.WI.Y.0004.000000T0000Z-230325T0600Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook
951 AM MDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, 
  American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
  Oakley, Albion, Almo, Malta, Rockland, and Holbrook.

* WHEN...From 6 AM Friday to midnight MDT Friday night.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
065 
WWUS75 KPIH 250428
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1028 PM MDT Fri Mar 24 2023

IDZ051-054>057-250530-
/O.CAN.KPIH.WI.Y.0004.000000T0000Z-230325T0600Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook
1028 PM MDT Fri Mar 24 2023

...WIND ADVISORY IS CANCELLED...

Wind observations around the affected area, while still windy, are
no longer meeting Wind Advisory thresholds and are not expected to
increase again overnight. The Wind Advisory has been canceled.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 23, 2:06 AM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 23, 2:06 AM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
206 AM MDT Thu Mar 23 2023

.SHORT TERM...Today through Friday Night.

Have some clearing from around Craters to Mud Lake up into the
Island Park region with the HRRR indicating some patchy fog possible
this morning. Otherwise, moist, zonal pattern over our region today.
Atmosphere looks very unstable this afternoon with convective hit or
miss variety showers likely across much of the region this
afternoon. Instability looks stronger across the Magic Valley, South
Hills into the lower Snake this afternoon where isolated
thunderstorms are possible. An isolated storm may be possible on the
western slopes of the Sawtooths as well. Snow levels look to be at
or perhaps slightly above valley floors today. So if we do see
thunderstorms, snow/ice pellets are likely in those storms. Snow
amounts today aren't overly impressive, generally an inch or less in
locations that see showers today. Temperatures will likely be about
10 degrees below average today.

Tonight, we'll see a negatively tilted trough move into the region
with a weak low developing across southern Idaho late tonight into
Friday. As this system moves through central and east Idaho we may
see better coverage to showers and potentially better snow
accumulations. From 06z Friday through 00z Saturday, the central
mountains are looking at 1 to 3 inches except along the Sawtooths
where 4 to 8 inches is likely. The Snake Plain is looking at an inch
or less. The eastern highlands has the best chance of seeing
potential headlines with 1 to 3 inches currently forecasted in the
valleys but 3 to 6 in the Island Park area and in the Big Holes,
with 5 to 10 inches possible along the Idaho Wasatch. In terms of
probabilities, chances of exceeding 4 inches in 24 hours is around
40% in the Island Park and Big Holes but closer to 90% on the Idaho
Wasatch. The chances of exceeding 10 inches in 24 hours (warning
level) for the Idaho Wasatch is around 20%. NBM  and HREF shows
advisory level winds likely (about 75%) across the eastern Magic
Valley into the lower Snake Plain on Friday although 700 mb winds
aren't overly impressive. Think the models are picking up on a
relatively tight packing of the pressure gradient as the low and
associated cold front pass through on Friday. Temperatures are much
colder on Friday, about 20 degrees below normal.

13

.LONG TERM...Saturday through next Thursday.
Situated underneath a broad upper level trough and 500 mb low
directly overhead for Saturday, chances for snow will continue
through the weekend with afternoon highs running 20 to 25 degrees
colder than normal. Breezy winds from Friday will persist through
Saturday with gusts between 20 to 30 mph, locally higher around the
Magic Valley to around 35 to 45 mph.

Exploring the potential for records this weekend, Saturday is
shaping up to be the potential coldest high temperature on record
for March 25th at Pocatello, Idaho Falls, Rexburg, and Challis with
afternoon highs in the 20s to mid 30s. For reference, normal highs
this time of year are typically in the mid 40s to mid 50s. Snowfall
on Saturday will be heaviest up around Island Park up to 4 to 6
inches as 1 to 3 inches is expected in the valleys with lighter snow
in the Magic Valley. For the mountains, look for an additional 1 to
4 inches.

As that area of low pressure shifts east into Wyoming for Sunday and
takes much of our chances for more moderate snow with it, quieter
winds and drier conditions return outside of light snow showers
throughout the day. A transitory ridge of high pressure quickly
filling in behind late Sunday into Monday will introduce a warming
trend as conditions turn dry to kick off next week.

Chances for snow will return Monday night as models remain in good
agreement on developing a strong area of low pressure off the
British Columbia Coast dropping south as uncertainty increases on
exactly when it will move inland potentially around that Tuesday or
Wednesday timeframe. Looking further west, this low will be able to
tap into ample atmospheric river moisture with IVT values between
250 to 500 indicative of a weak AR. While moisture transport remains
more limited east of WRN Nevada into Idaho, residual moisture out of
the southwest will favor the Wood River Valley and Stanley Basin
region with a 30 to 60 percent chance of 4 inches or more from
Hailey north to Stanley on Tuesday. Further east, there exists a 30
to 50 percent chance of 4 inches or more around Island Park and in
the Bear River Range with everyone outside of the ERN Magic Valley
seeing a 25 to 60 percent chance of 1 inch or more.

Main differences between model solutions early next week center
around exactly when the low shifts further east with the current NBM
forecast favoring the GFS earlier track with the ECMWF about 6 to 12
hours behind. Warmer temperatures advecting from the south will
support warmer afternoon highs as this moisture streams into the
region with 30 to 40 kt 700 mb winds aloft leading to breezy
southwest winds starting Monday night through Tuesday. Drier air out
of the north looks to be wrapped in around that Wednesday/Thursday
timeframe supporting moisture transitioning back to the mountains as
conditions remain seasonably cool. MacKay

&&

.AVIATION...For the 12Z TAFS through 12Z Friday.
Early morning satellite shows partly clear skies with a mix of low
stratus and mid-level clouds leading to continued snow showers
primarily south and east of the Snake Plain. Best chances for snow
this morning will be around KDIJ ahead of an incoming Pacific trough
later today which looks to bring more widespread chances for
precipitation. Increased instability on the leading edge of moisture
this afternoon supports a 30 to 50 percent chance of thunderstorms
at KPIH, KBYI, and KSUN with a 5 to 15 percent chance at KIDA and
KDIJ. Thunderstorms will work west to east starting around 20Z/2PM
in the ERN Magic and Wood River Valleys through just after sunset
further east towards KPIH.

Precipitation will be showery in nature which at times will support
MVFR/IFR CIGS/VIS as any rain across the lowest elevations
transitions back to all snow for tonight. Scattered snow showers
will persist through Friday morning as increasingly breezy winds
filter southeast out of the Treasure Valley into the ERN Magic
Valley with gusts between 25 to 45 kts working up the Snake Plain.
W/SW winds will be strongest outside of KDIJ peaking early Friday
afternoon as generally breezy conditions continue into Saturday.
MacKay

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:20 PM MDTWinter Weather AdvisoryPIHBear Lake, Bingham, Bonneville, Butte, Caribou, Clark and 5 more3 days
Mar 23, 3:37 PM MDTSpecial Weather StatementPIHLincoln38 min

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.